Parkinson’s medication turned man into sex-crazed transvestite

November 29, 2010 | by | 0 Comments

A man has told how he became a sex-crazed transvestite and ran up £400,000 debts on flash cars and holidays after suffering bizarre side-effects from a drug — prescribed by his GP.

Parkinson's medication turned man into sex-crazed transvestite

Town councillor Pete Shepherd, 60, was given a new drug called Cabergoline by his GP after he was diagnosed with Parkinson’s Disease.

The pills relieved the symptoms of the debilitating illness but turned Pete into a high-living, violent, attention-seeking, sex-addicted gambler with delusions of grandeur.

He maxed-out 15 credit cards, exceeded two bank overdraft limits, ran up £400,000 debts and lost his wife, £50,000-a-year IT job and home.

Pete claims he was sent ”mad” by the drugs which twisted his mind so badly he suffered ”compulsions” which made him a sex-addicted gambler.

He received a conditional discharge at Hull Crown Court in November last year when a Judge accepted medication caused him to commit a £45,000 eBay fraud.

Cabergoline is a new form of drug called Dopamine Agent (DA) and can also be used to increase sex drive.

Peter, from Hull, Yorks., said: ”I started to develop a range of strange obsessions, compulsions and interests.

”I became obsessed with gambling, spending, sexual excess and various fetishes.

”I suffered from delusions of grandeur, exhibitionism, paranoia and hallucinations and became violent and suicidal.

”I was out day and night at racecourses, betting shops, casinos and brothels.

”I developed a transvestite tendency and spent tens of thousands of pounds on ladies’ clothing for myself.

”None of this high-living, gambling, hypersexuality, fetishism, violence or attention-seeking made any sense at the time.

”I knew I was behaving oddly but I was totally driven down these paths and unable to control the compulsions whatsoever.

Parkinson's medication turned man into sex-crazed transvestite

”It went on and on, and I found myself in police stations several times.”

Peter was diagnosed with Parkinson’s Disease in 2001 but believes he may have suffered from the disease since 1970.

Over the next seven years he ran up £400,000 debts living the high-life including enormous credit card bills at casinos, horse racing, brothels, sex lines and porn websites.

He posed as millionaire on a Caribbean cruise on the QEII and travelled to luxury resorts in New York, Florida, Tenerife, Tunisia, Morocco and Dominican Republic.

Pete hired a helicopter to go to the Grand Canyon and rented Bentleys, Ferraris, Porsches, TVRs and Jaguars and toured Scotland staying in luxury hotels for Hogmanay.

He bought flash cars with personalised number plates got tickets to boxing matches, concerts, Wimbledon tennis finals, and owned executive boxes at two football clubs.

During one week in Las Vegas Pete blew £10,000 on gambling, hotels and flights.

Pete also developed a transvestite tendancy and dressed up in stilettos and tights and hung out in car parks looking for sex.

He finally discovered a link between his compulsions and Cabergoline after searching the internet in 2008 and his life went back to normal when he stopped taking the drugs.

Pete admitted six charges of fraud and one count money laundering in October last year after conning 172 people out of £45,718 for concert tickets which did not exist in an eBay scam.

Parkinson's medication turned man into sex-crazed transvestite

Two Professors of Neurology spoke on his behalf testifying the drugs had taken over his mind making him unable to know right from wrong.

Recorder Henry Prosser described Peter’s situation as a ”wholly unusual and exceptional case’ which would normally have attracted an immediate prison sentence.

He told Pete that responsibility for his actions was ”very substantially” reduced by the side effects of the drug and gave him a conditional discharge.

Pete now takes different medication to treat his Parkinson’s Disease and has no savings or house.

Dr Kieran Breen, Director of Research & development at Parkinson’s UK, said it was aware of the link between some dopamine agents and compulsive behaviours.

He added: ”Many people with Parkinson’s in the UK are prescribed dopamine agonists, often in conjunction with other drugs, including levodopa, as their standard therapy.

”Research suggests that at least 14 per cent of people on these medications may experience problems with compulsive behaviours, which appear to subside if the drug is withdrawn or changed.

”Some studies have suggested that other types of anti-Parkinson’s medication may also produce similar side effects.

”Parkinson’s UK is currently funding research to identify why these behaviours may occur and how best to treat them.

”We are also working to raise awareness of these issues through our professional education activities and information for people affected by Parkinson’s.

”If people with Parkinson’s think they may be experiencing compulsive behaviours, they should speak to their neurologist or Parkinson’s nurse, rather than suddenly stopping their medication.

”We urge all medical professionals to discuss this side effect with their patients, and to monitor it on an ongoing basis.”

Tags: ,

Category: News

Add your comment

Libellous and abusive comments are not allowed. Please read our House Rules

For information about privacy and cookies please read our Privacy Policy